Although codeine is familiar to many consumers, it is not safe for pediatric patients.
Earlier this year, a study published in the journal Pediatrics looked at prescribing patterns for the drug codeine. The journal article reviewed data from 2001 to 2010 for children ages three to 17 admitted to emergency rooms.
Many parents are familiar with codeine as a component in cough syrup. Most caregivers do not question prescription of the medication for a child when sick. They should.
Although codeine is prescribed as a cough suppressant and pain reducer, there are no studies that support its use for these purposes in children. The American Academy of Pediatrics issued warnings about prescribing in 1997 and 2005.
Codeine can be dangerous for young patients in the following ways:
- As a narcotic, codeine can act as a respiratory suppressant.
- Research indicates one in approximately 12 pediatric patients rapidly metabolize codeine into a form of morphine.
- Children who quickly metabolize codeine are at risk for overdose, respiratory suppression and death.
- Age, maturity and body weight are unreliable factors for assessing which children are susceptible to codeine overdose.
- For those prescribed codeine, more than 55,000 may be prone to overdose and another 275,000 may receive no pain relief.
In the study, researchers found emergency department doctors write between 500,000 and 800,000 prescriptions each year for codeine. While there are other safe drugs available to treat pain and coughing in children, be aware that codeine continues to be inappropriately recommended to parents and prescribed for children.
Speak to your doctor if your child is prescribed a medication containing codeine in Indiana. If your child is injured as a result of a medication mistake, speak with a skilled injury attorney in Merrillville.